Skip to content

    Brain & Nervous System Health Center

    Font Size
    A
    A
    A

    Boy Dies After Controversial Treatment for Autism

    Experts: Chelation Therapy Not Worth the Risk
    By
    WebMD Health News

    Aug. 26, 2005 - A 5-year-old boy with autism died last Tuesday after getting a controversial treatment.

    According to news reports, the boy, Abubakar Nadama, went into cardiac arrest while undergoing chelation therapy -- his third such treatment -- at Advanced Integrative Medicine Center in Portersville, Pa. It is not yet known whether the treatment was the direct cause of the child's death.

    Chelation (pronounced key-LAY-shun) is used to remove heavy metals from the blood. It's approved for acute lead poisoning. The risk is that, in addition to toxic metals, it removes vital minerals from the body.

    No form of chelation therapy is approved by the FDA for treating autism. The treatment given to the boy was intravenous EDTA -- ethylene diamine tetra-acetic acid.

    That angers autism expert Leslie Rubin, MD, a pediatrician affiliated with Emory and Morehouse universities and president of the Institute for the Study of Disadvantage and Disability.

    "I say this emphatically: Chelation is a very risky procedure with no proven benefits for children with autism or related conditions," Rubin tells WebMD. Autism Advances
    What do we know about autism's causes and how to treat it? WebMD reports.

    Unproven Cause, Unproven Treatment

    Despite strong evidence to the contrary, many parents believe their children's autism is caused by mercury from thimerosal, a vaccine preservative. A recent Institute of Medicine (IOM) report explicitly rejects this theory. That report also finds no evidence that chelation helps autism.

    Nevertheless, many parents treat their children's autism with chelation therapies. Most of them consider intravenous EDTA an extreme treatment, says Sallie Bernard, executive director of Safe Minds, a group that strongly disagrees with the IOM's conclusions.

    "The boy who died was using a form of chelation therapy that is not generally recommended or widely practiced within the autism community trying chelation," Bernard tells WebMD. "It is an unusual circumstance. EDTA is not what most of these parents are doing. It is not what is considered the right form of chelation."

    Bernard -- under the supervision of a medical doctor -- has treated her own son's autism with oral chelation agents.

    Today on WebMD

    nerve damage
    Learn how this disease affects the nervous system.
    senior woman with lost expression
    Know the early warning signs.
     
    woman in art gallery
    Tips to stay smart, sharp, and focused.
    medical marijuana plant
    What is it used for?
     
    senior man
    Article
    boy hits soccer ball with head
    Slideshow
     
    red and white swirl
    Article
    marijuana plant
    ARTICLE
     
    brain illustration stroke
    Slideshow
    nerve damage
    Slideshow
     
    Alzheimers Overview
    Slideshow
    Graphic of number filled head and dna double helix
    Quiz